COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G55235 |
| Medical Device Problem Code |
Inadequacy of Device Shape and/or Size (1583)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/21/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Occupation: area representative.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that the zenith flex with spiral-z technology aaa endovascular graft iliac leg used in an endovascular left common iliac graft extension procedure was believed to be too short.The physician first did an open left hypogastric artery bypass.A pigtail catheter was inserted up the left femoral artery and an angiography run was done to determine the length of the leg graft that would be needed to treat the type 1b endoleak on the existing graft.The resulting image showed that there were 14 centimeters from the flow divider of the existing cook graft down to the distal landing zone of where the physician wanted to land the new graft.The cook representative discussed two options the physician could use for the extension.The first option offered was a 13 x 122 zenith spiral z leg graft.The second option was a 13 x 107 zenith spiral z leg graft.The rep showed the physician by marking on the monitor where the grafts would each ostensibly land.The physician advised that he wanted to use the shorter leg graft option.After preparing the 13 x 107 leg graft, it was advanced on a lunderquist wire up to the flow divider of the existing graft and, under fluoroscopy, the physician voiced a concern that the graft would be too short to reach the distal landing zone.The physician then advised that he would like to take the 13 x 107 leg graft off the lunderquist wire and instead have the longer 13 x 122 leg graft prepared and put on the wire.The 13 x 107 was not deployed and was left on the table outside the patient.The 13 x 122 leg graft was advanced to the flow divider of the existing graft and when looking at it under fluoroscopy, the physician again voiced a concern that the graft was not long enough to reach the distal landing zone.The rep discussed with the physician that they could bridge the 2 leg grafts together to extend into the distal landing zone.He replied that he would like to go ahead and deploy the 13 x 122 leg graft to see how it looks.After deploying the leg graft and reviewing the recent imaging, the physician voiced another concern, stating that the graft was still shy 2 cm of where he believed it should have landed.The physician did another angiography run, which showed that the new graft had successfully sealed the type 1b endoleak; however, it also confirmed that the graft did land 2 cm shy of the landing zone.The rep verified the graft size on both the box and the plastic packaging and visually observed the size indication on the valve of this device both prior to deployment and after deployment, which indicated that they had used a 13 x 122 leg graft.The physician stated that based on the final imaging, he was satisfied with the outcome of the new graft; however, he wished the graft was slightly longer to accommodate the additional landing zone that was available.No adverse effects to the patient have been reported.The initial type 1b endoleak that required this re-intervention is referenced in the submission with the report reference #: 1820334-2021-00992.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
In additional information, it was reported the patient had minimal vessel tortuosity.Provided imaging clarified the graft landed approximately 3cm short of the intended landing zone.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complaint facility walter reed national mil med ctr informed cook on 21may2021 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-122-zt) from lot 13779880.It was reported that the physician believes that the device was found to be shorted than specified during an evar procedure on 21may2021.Communication with the user facility clarified that there was little or minimal tortuosity of the intended grafting area.The patient reportedly experienced no adverse effects as a result of this incident as the graft was able to achieve a seal and no additional harm was reported.Reviews of the complaint history, drawing, device history record (dhr), quality control, manufacturing instructions (mi), and instructions for use (ifu), as well as visual inspection of imaging and interview of personnel, were conducted during the investigation.The complaint device was not returned; however, the complainant provided videos and images relevant to the complaint that were reviewed by product manager.The reviewer confirmed that the zsle graft appears shorter than the specification in the provided images.However, the graft shortening may be a result of a scrunching of the graft within the delivery system and may not be a result of a manufacturing error.Additionally, a document-based investigation evaluation was performed.A review of the device master record concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution a review of the dhr for the reported complaint device lot and subassembly lot revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, [t_zaaasz_rev4] ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions: 4.2 patient selection, treatment and follow-up - zenith spiral-z iliac artery distal fixationsite greater than 19 mm in length and 7.5-20 mm in diameter () is required.4.3 pre-procedure measurement techniques and imaging: pre-procedure imaging reconstruction thicknesses > 3 mm may result in sub-optimal device sizing, or in failure to appreciate focal stenoses from ct.Lengths: utilizing ct, length measurements should be determined to accurately assess length as well as planning zenith spiral-z aaa iliac leg components.¿ based on the available information, review of imaging, and the results of the investigation, a definitive root cause was unable to be established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.